Hi all! Just a brief history in case you're not familiar with my heart saga...
I was put on bisoprolol 5mg (once a day) for sinus tachycardia about a year ago. My heart rate was the highest as soon as I would get out of bed (120+) and then it would go down. The bisoprolol worked great for me at first. About six months ago I stopped taking birth control due to testing positive for lupus anticoagulant. Shortly thereafter my heart rate started dropping lower than 50. My cardiologist told me to drop the bisoprolol to 2.5mg. I have no idea if that was related to the birth control, but that is the only thing I did differently. In the last year I have had all of the heart tests and I just recently had a holter monitor. Every test I have had has been normal, except for some sinus tachycardia.
I quit smoking three weeks ago. Now my heart rate is low all of the time. I have dropped the bisoprolol to 1.25mg once a day. It drives me crazy! I'm already cutting the bisoprolol in quarters, so I can't cut it anymore. My heart rate stays around 50 (if not lower) all day. Even if I'm up walking around it barely gets to 60. I went to the gym last night and I got up to my target hr in 4-5 minutes and stayed there (151) for 20 minutes. My heart rate came back down within a few minutes of stopping exercising. I decided this morning to not take the bisoprolol and see what happened. Well, I started having some chest pains and freaked out and took it. I still have the chest pains, though, so the bisoprolol did nothing for that. I worked out my chest and shoulder muscles last night, so that is probably why I'm having chest pains, but since I have horrible health anxiety, I automatically assume it is my heart. This is driving me crazy! I want to stop taking these beta blockers since apparently I don't need them. I hate my heart beating so slow. If I call my cardiologist he is going to tell me that a heart rate of 40-50 is OK, but I don't like it!!!!! I can't believe that quitting smoking would have such an effect, but apparently it does. I went out with some friends last weekend and had a few drinks and cigs and my heart rate was right back up there.
I am so frustrated! I try not to pay attention to my heart but I'm always so scared there is something wrong that the doctors are missing. Is 1.25mg of bisoprolol once a day even doing anything for me? The last time I told my cardiologist I wanted to stop taking it he told me that since I take it for symptom relief only and not any kind of life threatening condition he wanted me to stay on it for another 6 months and then we would talk about it. I don't know what to do. I feel like I'm rambling now so I'll stop. Any comments or suggestions would be appreciated.
I dont know how much help I will be. I never heard of that med..is there another name for it? Sounds like a beta blocker with the olol at the end. Anyway, I too take med (metoprolol) for tachycardia. Not sure if it is SVT or inappropriate sinus tachy. I guess it doesnt matter as they are treated the same. Anywho...my resting rate will get that low..but usually stays around 60-70. I know that very athletic people can sometimes have 40-50 and be prefectly healthy. I am not athletic tho lol. Whenever I go to the gym and do the machines that work the chest muscles I freak out the next day. I always have to remind myself it was because of the workout!! What was your tachy like prior to the med? Was it ALL the time or occasional spurts? What was your typical resting rate? Did the Doc want you on this for safety reasons or just symptom relief?
I hear ya on the health anxiety..I am the same way.
Cheers44 - Yes, bisoprolol is a beta blocker. I tried atenolol and I was on the verge of passing out for two days straight. My cardiologist told me that bisoprolol was the weakest of all of the beta blockers. I am no athlete either. I'm just trying to get my lazy butt back into shape these days. I just recently started working out and haven't been going that often. I'm trying for three days a week now. Before I was on the beta blocker, my tachycardia was pretty much in spurts. I never paid any attention to my heart until my doctor made me see a cardiologist because of a "borderline" EKG and he told me my heart rate was fast. That is when he put me on the atenolol and tried to kill me. After that, I started freaking out about my heart, which sure didn't help. It seemed like as soon as I would get out of bed in the morning my heart rate would skyrocket. It would come back down, but the slightest exertion would get it going again. I don't really think I have a diagnosis, but he did mention IST at one point in time. I have recently made some changes in my life and my stress level is pretty low. I have finally come to believe my cardiologist that nothing is wrong with my heart, and maybe that has helped some to drop my heart rate. It just amazes me that 1/4 of that little pill can cause my heart rate to drop so low.
Kenkeith - I don't think I have any kind of leakage. I have a murmur, but I have had echos and they say I do not have MVP or any other problems. I just don't like my heart rate this low. I guess it messes with my anxiety more than anything. I read things about how your heart rate is not supposed to go below 50 and it bothers me. I also get bothered by the fluctuation. I wear a heart monitor (chest strap type) when I work out (yes, I am a nut) and my bpm on the way there sitting in the car was around 50...as soon as we got there and I got out of the car it shot up to 80. Does that seem right? It is more mental than physical why I don't want it so low. It just scares me, that's all. I work upstairs and I always take the stairs. When I was smoking my hr would get up to over 100 walking up the stairs...now it gets to about 80 and goes right back down to 60 when I get to my office. I guess this is all probably OK, and I should not pay so much attention to it.
Thanks for the posts and the reassurance! I need it today!
Hey girl, sorry to hear your not doing well! I'm usually the one doing the posting When I talked to the cardio and electro about my hr getting too low one day, they told me that 40-50 is not bad either. I cut back on my bb too than, mine does not get that low anymore, I have more tach than low and could probably even go higher on my beta blocker, but I guess I'm fine with where I'm at. Hon, your hr sounds perfect, honestly. But I am exactly the same as your, if my hr gets too low I'm paranoid and if it goes above
100, for any reason, I'm paranoid. Your hr is supposed to go up from 50 to 80when you stand up, that is completely normal.
I wouldn't think that low of a dose can make that big of a difference on you, but I don't know? You might react really easily to medications.
My Dr. told me that getting up out of bed in the morning going up to 120 for a few minutes is perfectly normal as long as it goes back down. (I wonder if that is now not true?) My tach was constant, and she isn't so concerned about that as much as the svt attacks, which were scary. I'm glad you were able to quit smoking, you'll be happy down the road that you did it. I used to smoke too, and it was hard. I'm here anytime you need to talk, and on the anxiety board. Hope your day gets better!!! Michelle
anxiedy an strees can cause low or fast heart rates,if i get really stessed it has droped to 32bpm before and has whent as high as 120 in the same day.my heart rate siting is 50bpm standing is 74bpm,hope this helps im 33